MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT
Model Number 1883070BLC
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned.However, the product analysis has not yet been completed.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the bur was not cutting properly during the procedure.Additional information received indicates that shavings came off the bur and there was no patient impact.
 
Additional Manufacturer Narrative
Date rec'd by mfr: jan/20/2017.The product analysis indicates that one unsealed sample and 3 sealed samples of part number 1883070blc from lot number 0210761146 were received.The inner assembly of the unsealed sample turned freely by hand.A microscope, ipc console in conjunction with an m4 handpiece were used to analyze the device.Visually with an unaided eye, just behind the tip of the bur there appeared to be pieces, which would have confirmed the complaint.However, when viewed under high magnification the pieces were actually biological contaminants coming out from between the inner and outer assemblies (no device shavings were found).Functionally, the bur was run at 12,000 rpm in forward direction while viewing the tip under a microscope.No shavings were found during or after the function test, only biological material.The device would cut saw bone with no issues.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The outer assembly had minor abrasions at the distal end, which were consistent with marks from the bending process during manufacturing.These abrasions were not significant enough to result in device shavings.The information most likely indicates a perceived issue due to the biological contaminants coming from between the assemblies, or, the minor abrasions observed on the outer tube.The reported issue could not be confirmed.The device condition was in specification as it relates to the complaint.One sealed sample was opened for the analysis and tested in the same fashion as the un-sealed sample.There were no performance issues or shavings identified.(b)(4).
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - IPC® M5 AND M4 30K
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6247654
Report Number1045254-2017-00021
Device Sequence Number19050964
Product Code EQJ
UDI-Device Identifier00643169434608
UDI-Public00643169434608
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model Number1883070BLC
Device Catalogue Number1883070BLC
Device Lot Number0210761146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2017
Initial Date Received by Manufacturer 12/13/2016
Supplement Date Received by ManufacturerNot provided
01/20/2017
Initial Report FDA Received Date01/12/2017
Supplement Report FDA Received Date02/14/2017
09/28/2017
Patient Sequence Number1